Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 104, NWS Wichita, KS

May 17, 2001Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2001, 1:16 PM CDT for Harper County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 1:16 PM CDT (18:16 UTC)
Expired
May 17, 2001, 2:00 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, KS

What was reported inside it

TimeReportWhereRemark
May 17, 1:30 PM CDTHail 0.75Harper, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2166 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 171817
SVRICT

KSC077-171900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
116 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 200 PM CDT.

* AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF ATTICA...OR ABOUT 25 MILES EAST
  OF MEDICINE LODGE...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HARPER AROUND 145 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 200 PM CDT.

LAT...LON 3735 9824 3720 9823 3725 9794 3736 9796

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:40 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 17, 10:40 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1040 AM CDT THU MAY 17 2001

15Z SFC ANALYSIS INDICATES COLD FRONT EXTENDING FROM SWRN
IA...ACROSS NRN KS. AN OUTFLOW BOUNDARY EXTENDS FROM THE FRONT IN
N-CNTRL KS...ACROSS S-CNTRL KS INTO CNTRL OK. AS THE COLD FRONT
SLICES SOUTHWARD INTO CNTRL KS THIS AFTERNOON, THERE IS POTENTIAL
FOR THE BOUNDARY INTERSECTION OVER S-CNTRL KS PROVIDING A VERY GOOD
FOCUS AREA FOR T-STORM DEVELOPMENT.

HIGHS SHOULD EASILY REACH THE MID-UPR 80S SE OF THE COLD FRONT, AND
WITH SFC DWPTS AROUND 70, ATMOSPHERE WL BECOME VERY UNSTABLE.
COUNTER PT IS THAT WIND FIELDS ALOFT ARE WEAK. SHOULD SEE SCT-NMRS
SLOW MOVING THUNDERSTORMS DEVELOP NEAR THESE TWO BOUNDARIES BY MID
AFTERNOON. WL CARRY LIKELY POPS IN THESE AREAS LEAVING 40/50 POP IN
THE SERN ZONES. SOME SEVERE THREAT FOR WIND GUSTS/HAIL, BUT ALSO
LOCALIZED VERY HEAVY DOWNPOURS/FLOODING BASED ON PRECIPITABLE WATERS
OF 1.65 INCHES/SLOW STORM MOVEMENT. MINOR TWEAKS TO WINDS/TEMPS IN THE
AFTERNOON PERIOD.

.ICT...NONE.

In the hours before

Special weather statement, May 17, 11:35 AM CDT, 1 hour 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT THU MAY 17 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF LATE THIS MORNING...A COLD FRONT WAS MOVING SOUTHWARD THROUGH
NORTHERN KANSAS. IN ADDITION...A THUNDERSTORM OUTFLOW BOUNDARY
EXTENDED FROM SOUTH CENTRAL KANSAS INTO CENTRAL OKLAHOMA.

THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO EAST CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
VERY UNSTABLE SOUTH OF THE COLD FRONT.

THIS FRONT IN COMBINATION WITH THE PRE-EXISTING OUTFLOW BOUNDARY
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON...BECOMING WIDESPREAD BY 3 PM.

THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY EAST OR NORTHEAST AT
10 MPH...AND MAY PRODUCE VERY HEAVY DOWNPOURS. ISOLATED
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH HAIL TO DIME OR QUARTER
SIZE...AND WIND GUSTS TO 60 MPH. THIS POSSIBILITY EXISTS MAINLY WEST
OF A WINFIELD TO EMPORIA LINE THROUGH 6 PM.

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WHILE
DIMINISHING OVER CENTRAL KANSAS. THE SEVERE THREAT IS EXPECTED TO
SUBSIDE BY MID EVENING.

SPOTTER ACTIVATION IS POSSIBLE MAINLY WEST OF A WINFIELD TO EMPORIA
LINE THROUGH 6 PM...AND ANYWHERE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS INTO MID EVENING.

/CARUSO
Special weather statement, May 17, 12:36 PM CDT, 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180500-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1236 PM CDT THU MAY 17 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF EARLY AFTERNOON...A COLD FRONT EXTENDED FROM NORTHEAST
KANSAS...ACROSS CENTRAL AND SOUTHWEST KANSAS. A THUNDERSTORM
OUTFLOW BOUNDARY EXTENDED SOUTHWARD FROM THE FRONT...FROM NEAR
COUNCIL GROVE TO WICHITA...INTO NORTH CENTRAL OKLAHOMA.

THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO EAST CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
VERY UNSTABLE ALONG AND EAST OF THE OUTFLOW BOUNDARY.

THIS FRONT IN COMBINATION WITH THE PRE-EXISTING OUTFLOW BOUNDARY
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON...BECOMING WIDESPREAD BY 3 PM.
THESE THUNDERSTORMS WILL SPREAD INTO SOUTHEAST KANSAS MAINLY AFTER
3 PM.

THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY EAST OR NORTHEAST AT
10 MPH...AND MAY PRODUCE VERY HEAVY DOWNPOURS. ISOLATED
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH HAIL TO DIME OR QUARTER
SIZE...AND WIND GUSTS TO 60 MPH. THIS POSSIBILITY EXISTS
ALONG AND EAST OF A LINE...FROM ANTHONY TO VALLEY CENTER TO
MARION...ALL THE WAY TO THE MISSOURI BORDER.

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WHILE
DIMINISHING OVER CENTRAL KANSAS. THE SEVERE THREAT IS EXPECTED TO
SUBSIDE BY MID EVENING OVER SOUTHEAST KANSAS.

SPOTTER ACTIVATION IS POSSIBLE ACROSS THE AREA THAT IS ALONG AND
EAST OF A LINE...FROM ANTHONY TO VALLEY CENTER...TO MARION ALL
THE WAY TO THE MISSOURI BORDER.

/CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:42 PM CDTSevere Thunderstorm WarningICTSumner63 min
May 17, 1:51 PM CDTSevere Thunderstorm WarningICTHarper54 min
May 17, 2:33 PM CDTSevere Thunderstorm WarningICTSumner57 min
May 17, 2:47 PM CDTSevere Thunderstorm WarningICTCowley58 min
May 17, 3:06 PM CDTSevere Thunderstorm WarningICTButler54 min
May 17, 3:23 PM CDTFlash Flood WarningICTSumner52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.